• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

So much for Lithium!

Q

quality factor

Guest
I am in such a state, I don't even know if I'm posting on the right section.....
Today I went to see a kidney specialist following an urgent referral by my GP. I have been told that I have CKD - Chronic Kidney Diease and Kidney scarring both irreversible. My kidneys are only functioning at 40% out of 100%. It will not get better, it may remain stable or it may deteriorate. The Consultant asserts that it has been caused by 14 years on Lithium.
Today I have begun lifetime monitoring particularly on my blood pressure, but the damage has been done.
Since this morning as realisation sets in, my mood has begun to sink and my anxiety increase, I have incessant thoughts beginning to race through my head...some of which are a bit dire. then I pull myself together but it doesn't last very long. The one thing I know I shouldn't be doing is smoking, but I've been at it all day, can't stop.
The one thing I ask of anybody out there who is given the option of taking lithium...think very carefully. Even though I had all the regular blood tests, it's still happened. I've no wish to alarm anybody, but please be aware of your options.
QF.
 
KP1

KP1

Well-known member
Founding Member
Joined
Apr 4, 2008
Messages
1,500
This is one of the things that I am thinking of starting next month and I am aware that it can be toxic. Is the kidney damage something that you think could have been picked up sooner. I thought they tested you quite regularly on lithium or is this just a simple test of the level in you blood.
Its good that you posted this because I think I will make an appointment with my GP before seeing the psychiatrist again on this.
 
Q

quality factor

Guest
Yes, I've been thinking about that all day. When I think back 2 or 3 years ago I was getting the same symptoms but not as bad as now and the GP didn't pick anything up even tho' I had the blood tests regularly.
In fact the consultant asked me today who was my previous GP (I moved house/area last Sept.) I am beginning to wonder if it was neglect, which opens another can of worms.
It did help my mood swings to begin with but gradually lost its efficacy.
Good idea to go over it with your GP.
 
silly madam

silly madam

Well-known member
Joined
Oct 22, 2008
Messages
645
Location
Wiltshire
Hi QF.

Thank you SO much for bringing this to our attention. I have been on lithium for approximately 3 months now. I am having regular blood tests but all they appear to be testing is the lithium blood level, nothing else. I have been having some quite severe side effects - in my opinion anyway - which include dreadful and uncontrollable shakes throughout my whole body including a 'whole body' tremor which makes me feel like my legs are made of jelly and i am about to fall over. My hands shake so much that i simply cannot write and socially it is very embarassing. I dont have these symptoms all the time but enough for it to cause concern.

I will definitely make an appointment with my gp again before i see my psychiatrist. I knew there were risks but perhaps it is worth reassessing.
 
Q

quality factor

Guest
Hi QF.

Thank you SO much for bringing this to our attention. I have been on lithium for approximately 3 months now. I am having regular blood tests but all they appear to be testing is the lithium blood level, nothing else. I have been having some quite severe side effects - in my opinion anyway - which include dreadful and uncontrollable shakes throughout my whole body including a 'whole body' tremor which makes me feel like my legs are made of jelly and i am about to fall over. My hands shake so much that i simply cannot write and socially it is very embarassing. I dont have these symptoms all the time but enough for it to cause concern.

I will definitely make an appointment with my gp again before i see my psychiatrist. I knew there were risks but perhaps it is worth reassessing.
Hi,
I can recall the first few months on Lithium very clearly. I too had the same sympoms you describe. It got so bad that I could hardly write and my signature was terrible. I have since found papers that I had written on and the writing looked as though a spider had done it!!!. My hands shook uncontrollably too, having a drink socially was a two hand on the glass/cup job.
I am pleased that you are going to talk to your GP. Lithium can be very effective, but you have to weigh up the consequences....wish I had had more information in 1994 when I started on it.
QF.
 
S

schizolanza

ACCOUNT CLOSED
Joined
Sep 22, 2008
Messages
3,160
I feel for you QF.That's terrible news.
 
D

Dollit

Guest
Anyone who is starting to take lithium should have renal & thyroid function tests before starting treatment and then at least once a year after that. Lithium levels should be taken weekly until the correct level is attained in the blood and then every three months after that.

Blood tests aren't infallible, they can help pick up problems but they don't always.

Silly Madam - shaking is a side effect that can occur in the early stages of treatment - mine cleared up after about 6 months but does return regularly but not as violently.
 
A

Apotheosis

Guest
I am so sorry QF for what you are going through.

I know the dangers of psychiatric drugs; & the very real potential for them to cause extreme damage.
 
KP1

KP1

Well-known member
Founding Member
Joined
Apr 4, 2008
Messages
1,500
Dollit and anyone else when you start lithium does it dull your mental faculties? Do you notice a benefit in improving mood swings fairly soon?
Is the shaking/tremor common or uncommom?
Thanks KP
 
D

Dollit

Guest
Lithium doesn't dull your mental faculties in anyway. I take lithium and I function better than without out it. I got benefit within 28 days and after about 3 months I was getting really well again.

The tremor is a fairly common side effect but usually at the beginning of treatment.

When I weigh up all the odds I find I'd rather be with it and have a life than be without it and not have one. Without it I'd have thrown myself into the river years ago.
 
Q

quality factor

Guest
Lithium doesn't dull your mental faculties in anyway. I take lithium and I function better than without out it. I got benefit within 28 days and after about 3 months I was getting really well again.

The tremor is a fairly common side effect but usually at the beginning of treatment.

When I weigh up all the odds I find I'd rather be with it and have a life than be without it and not have one. Without it I'd have thrown myself into the river years ago.
That's how I felt when I started Lithium and certainly it did help a lot, in some respects it saved me.
I think I might just consider throwing myself into the river now though.
 
D

Dollit

Guest
Don't you dare throw yourself in to the river QF because I can't swim very well and they'll all laugh when I jump in to pull you out.
 
KP1

KP1

Well-known member
Founding Member
Joined
Apr 4, 2008
Messages
1,500
Really sorry QF for whats happened.
 
KP1

KP1

Well-known member
Founding Member
Joined
Apr 4, 2008
Messages
1,500
Dollit thats useful infiormation for me. My worry being depressedi is the "cure" worse than the illness. The psychiatrist will put me on it I think though that I will see what my GP's opinion is because I have a lot of respect for his opinion.
 
Top